Texas, 2015

Flash Flooding and Damaging Winds in Texas, May 6, 2015

May 6, 2015 · NWS HGX · 5 events in 3 counties and zones

An early morning slow moving thunderstorm produced some wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early morning slow moving thunderstorm produced some wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 6, 2:24 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 6, 2:24 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
324 AM CDT WED MAY 6 2015

.DISCUSSION...

SCT SHWRS ARE OCCURRING MAINLY ACROSS NW AREAS EARLY THIS
MORNING. AN ISOLATED SLOW MOVING STRONG/SEVERE TSTM IS
APPROACHING BURLESON COUNTY FROM THE WEST...SO WE ARE WATCHING
TRENDS CLOSELY WITH THAT CELL. CONSENSUS FROM MESOSCALE MODEL
GUIDANCE IS THAT WE WILL SEE SCT ACTIVITY ACROSS THE NW HALF OF
THE AREA TODAY AND ISOLATED CONVECTIVE ACTIVITY ACROSS THE SE HALF
OF THE AREA. WILL LIKELY MENTION THE POSSIBILITY OF SOME LOCALLY
HEAVY RAINFALL ACROSS THE NW AREAS...ALTHOUGH THE PRECIP COVERAGE
DOES NOT APPEAR HIGH.

THE GENERAL PATTERN OF CHC POPS FOR NW AREAS AND SLIGHT CHC POPS
FOR SE AREAS OF SE TX WILL CONTINUE THE NEXT FEW DAYS BASED ON
THE TRAJECTORY OF THE UPPER LEVEL DISTURBANCES MOVING FROM THE SW
TO THE NE WITH HE MID/UPPER LEVEL FLOW. WE WILL SEE A GRADUAL
WARMUP LATE THIS WEEK AND INTO THE WEEKEND. BY LATE IN THE
WEEKEND...THE MID/UPPER LEVEL FLOW BECOMES MORE ZONAL AS THE SW
U.S. LOW EJECTS ACROSS THE CENTRAL PLAINS. THIS SHOULD ALLOW FOR
THE POSSIBILITY OF ORGANIZED CONVECTION TO MAKE IT DEEPER INTO SE
TEXAS. BY MONDAY NIGHT...A WEAK COLD FRONT IS LIKELY TO EDGE INTO
THE AREA AND PROVIDE A FOCUS FOR SHOWERS AND TSTMS. WE SHOULD SEE
SOME COOLING FROM THIS FEATURE AND A DECENT CHC OF RAIN EARLY NEXT
WEEK. 33

&&

.MARINE...
MODERATE SOUTHEAST WINDS AND ELEVATED SEAS WILL LIKELY PERSIST THROUGH
THE END OF THE WEEK AND INTO THE WEEKEND. THIS CONTINUOUS FLOW WILL
LIKELY REQUIRE PERIODS OF CAUTION FLAGS OR ADVISORIES ACROSS THE
COASTAL WATERS. ELEVATED TIDES OF 1 TO 2 FEET ABOVE NORMAL WILL
CONTINUE THE NEXT SEVERAL DAYS WITH A PERSISTENT MODERATE TO
STRONG SE FLOW. TIDE LEVELS SHOULD REMAIN BELOW COASTAL FLOODING
LEVELS. RIP CURRENTS WILL REMAIN A POSSIBILITY THIS WEEK. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      84  71  85  71  85 /  30  20  30  20  30
HOUSTON (IAH)              83  72  86  72  86 /  20  10  20  10  20
GALVESTON (GLS)            81  74  81  75  82 /  20  10  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON CDT TODAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL NOON CDT TODAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...33
Hazardous weather outlook, May 5, 10:42 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1142 PM CDT TUE MAY 5 2015

TXZ163-164-177>179-199-200-212>214-226-227-235>238-070445-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-HOUSTON-JACKSON-
LIBERTY-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-
WALLER-WHARTON-
1142 PM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP AFTER
MIDNIGHT. THE PRIMARY HAZARDS WILL BE BRIEF HEAVY RAINFALL...GUSTY
WINDS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO MAINLY THE WESTERN HALF OF THE REGION ON
WEDNESDAY. A FEW OF THE STORMS WEST OF A MADISONVILLE TO TO
BELLVILLE TO COLUMBUS LINE COULD BECOME STRONG WITH LARGE HAIL
AND DAMAGING WINDS ON WEDNESDAY AFTERNOON.

ANOTHER STRONG DISTURBANCE WILL APPROACH SOUTHEAST TEXAS SUNDAY
NIGHT AND MONDAY. THIS FEATURE WILL TRIGGER ANOTHER EPISODE OF
STRONG THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ176-195>198-210-211-070445-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-MADISON-WASHINGTON-
1142 PM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

STORMS MAY MOVE INTO THE AREA FROM THE WEST BRINGING LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING. ISOLATED RAINFALL TOTALS OF 1 TO
3 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO MAINLY THE WESTERN HALF OF THE REGION ON
WEDNESDAY. A FEW OF THE STORMS WEST OF A MADISONVILLE TO TO
BELLVILLE TO COLUMBUS LINE COULD BECOME STRONG WITH LARGE HAIL
AND DAMAGING WINDS ON WEDNESDAY AFTERNOON.

ANOTHER STRONG DISTURBANCE WILL APPROACH SOUTHEAST TEXAS SUNDAY
NIGHT AND MONDAY. THIS FEATURE WILL TRIGGER ANOTHER EPISODE OF
STRONG THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-070445-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
1142 PM CDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

STRONG SOUTHEAST WINDS WILL CONTINUE FOR MUCH OF THE NIGHT. A
SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 3 AM WEDNESDAY MORNING
FOR THE BAYS AND ADJACENT COASTAL WATERS. THE STRONG WINDS HAVE
ALSO PRODUCED TIDE LEVELS 1 TO 2 FEET ABOVE NORMAL AND DANGEROUS
RIP CURRENTS ALONG THE GALVESTON BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO STRONG ONSHORE WINDS WILL PREVAIL FOR MUCH OF THE
WEEK. TIDES WILL LIKELY REMAIN ELEVATED AND RIP CURRENTS COULD
ALSO PERSIST FOR MUCH OF THE WEEK.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 6, 2:49 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
349 AM CDT WED MAY 6 2015

TXZ195-197-060930-
BURLESON TX-WASHINGTON TX-
349 AM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BURLESON AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 430 AM CDT...

AT 346 AM CDT...DOPPLER RADAR WAS TRACKING A WEAKENING SEVERE
THUNDERSTORM NEAR DIME BOX...OR 13 MILES SOUTH OF CALDWELL...MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL IS LIKELY WITH RAINFALL AMOUNTS OF 1 TO 3
INCHES POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SOMERVILLE...LAKE SOMERVILLE DAM...DEANVILLE...QUARRY AND LYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3044 9685 3044 9645 3019 9650 3024 9673
      3025 9672 3025 9669 3029 9666 3030 9664
      3030 9667 3032 9669 3032 9674 3039 9679
      3039 9680 3043 9685
TIME...MOT...LOC 0846Z 277DEG 20KT 3035 9678

LW

The radar

The Ft Hood radar (KGRK), 68 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Burleson

When
May 6, 3:30 AM CST
Where
Burleson County, 0.69 mi N of Deanville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.440, -96.750

An oil storage tank truck was struck by lightning.

Thunderstorm Wind, Washington

When
May 6, 4:35 AM CST
Where
Washington County, 0.2 mi ESE of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.319, -96.347

Thunderstorm wind gusts downed trees near the intersection of FM 50 and FM 390.

Flash Flood, Burleson

When
May 6, 6:20 AM CST to 7:30 AM CST
Where
Burleson County, 1 mi SW of Deanville to 0.36 mi SSW of Lyons
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.420, -96.762

Flash flooding closed roads from the Deanville area to Snook to the Somerville Lake area.

Thunderstorm Wind, Washington

When
May 6, 6:45 AM CST
Where
Washington County, 1.33 mi SSE of Chappell Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.133, -96.259

Thunderstorm wind gusts downed trees in Chappell Hill.

Flash Flood, Waller

When
May 6, 9:40 AM CST to 11:20 AM CST
Where
Waller County, 3.05 mi W of Hempstead Arpt to 3.13 mi NE of Hempstead
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
30.120, -96.131

Flash flooding was reported in the Hempstead area along Highway 290 from the Sorsby Road area to the Highway 6 area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574288, 574289, 574305, 574290, 574315.